Nebraska, 2011

Hail in Nebraska, June 14, 2011

June 14, 2011 · NWS LBF · 14 events in 5 counties and zones

A cold front moving southeastward across north central Nebraska triggered severe thunderstorms with large hail up to tennis ball size during the late afternoon and evening hours on June 14th, 2011.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A cold front moving southeastward across north central Nebraska triggered severe thunderstorms with large hail up to tennis ball size during the late afternoon and evening hours on June 14th, 2011.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 14, 2:08 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 14, 2:08 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
308 PM CDT TUE JUN 14 2011

.SYNOPSIS...

H5 PATTERN TDY HAS A BROAD TROUGH OF LOW PRESSURE EXTENDING FROM THE
NRN ROCKIES OF MONTANA...SSEWD INTO NRN NEW MEXICO. RIDGING WAS
PRESENT OVER THE GREAT LAKES WITH AN UPPER LEVEL LOW OVR NEW
ENGLAND. AT THE SURFACE...A WEAK TROUGH EXTENDED FROM N CENTRAL
NEBRASKA INTO CENTRAL KANSAS. SLIGHTLY DRIER AIR WAS PRESENT OVER
WRN NEBRASKA THIS AFTERNOON WITH DEW POINTS IN THE 50S...WHILE EAST
OF THE TROUGH...DEW POINTS WERE IN THE 60S. TEMPERATURES AS OF 3 PM
CDT RANGED FROM 70 AT ONEILL TO 83 AT IMPERIAL. ISOLATED
THUNDERSTORMS WERE ONGOING OVER SHERIDAN COUNTY...AND ALONG THE
SD/NEBR BORDER NORTHEAST OF VALENTINE.

&&

.DISCUSSION...

NEAR TERM...TONIGHT THROUGH WEDNESDAY NIGHT...

THE MID-LEVEL TROUGH EXTENDING FROM MT SOUTH ACROSS THE HIGH PLAINS
OF NEB AND KS WILL SWING EAST TONIGHT...ONLY TO BE REPLACED BY A NEW
TROUGH IN THE PACIFIC NORTHWEST BY LATE WEDNESDAY NIGHT. THIS WILL
PROVIDE US WITH AT LEAST ONE QUIET DAY ON WEDNESDAY BEFORE AN ACTIVE
SOUTHWESTERLY FLOW ALOFT SETS UP ACROSS THE REGION ONCE MORE.

DEWPOINTS ARE IN THE LOWER 60S F ALONG AND EAST OF A WEAKLY DEFINED
SURFACE TROUGH THAT EXTENDS FROM NEAR ORD TO WINNER AT 19 UTC. THIS
FEATURE WILL SERVE AS A FOCUS FOR CONVECTION THROUGH THE EVENING AS
A SHORTWAVE APPROACHES FROM THE WEST AND INTERACTS WITH THE AXIS OF
MLCAPE FROM 1500-200 J/KG. THE SHORTWAVE HAS ALREADY CONTRIBUTED TO
STORMS IN NORTHWEST NEB...AND AS IT TRANSLATES EAST INTO THE MORE
UNSTABLE AIR MASS WE EXPECT MORE STORMS TO DEVELOP IN NORTH CENTRAL
NEB. THIS SCENARIO IS SUPPORTED BY MOST MODELS...INCLUDING SEVERAL
HIGH-RESOLUTION...CONVECTION-ALLOWING SIMULATIONS. POPS WILL STAY
BELOW THE LIKELY THRESHOLD DESPITE THAT CONSENSUS THOUGH GIVEN THE
SCATTERED NATURE OF THE STORMS. LOW- AND MID-LEVEL LAPSE RATES ARE
AT LEAST MARGINALLY SUPPORTIVE OF HAIL AND WIND. THE SEVERE THREAT
IS THUS NON-ZERO...BUT HIGHLY MODULATED BY FORECAST EFFECTIVE BULK
WIND SHEAR BELOW 30 KTS. ALONG-BOUNDARY VERTICAL VORTICITY WILL BE
SUFFICIENT FOR SOME RISK OF A TORNADO IN NORTH CENTRAL NEB THOUGH.

WE EXPECT DRY CONDITIONS AFTER ABOUT 03 UTC AS HIGH PRESSURE NOSES
INTO THE AREA. A FEW RUNS OF THE HRRR MODEL HAVE BROUGHT WEAKENING
CONVECTION ACROSS NORTHWEST NEB BEYOND 03 UTC...BUT THAT IS A LOW-
PROBABILITY OCCURRENCE GIVEN THE STABILIZATION THAT WILL BE ONGOING
BY THAT TIME. LOWS NEAR THE RIDGE AXIS IN WESTERN NEB MAY BE WELL
INTO THE 40S F TONIGHT. DEWPOINTS IN THE UPSTREAM AIR MASS TODAY...
EXPECTED LIGHT WINDS...AND MODEL-FORECAST FORMATION OF A STOUT LOW-
LEVEL RADIATION AND SUBSIDENCE INVERSION ALL SUPPORT UNDERCUTTING
GUIDANCE LOWS NEAR THE RIDGE AXIS.

AFTER A DRY AND WARM WEDNESDAY WITH MIXING TO NEAR 750-HPA AND THUS
HIGHS IN THE 80S...A CHANCE OF STORMS RETURNS AFTER 06 UTC THURSDAY.
THE 12 UTC GFS AND NAM BOTH SUGGEST A 40-50 KT LOW-LEVEL JET BASED
NEAR 850-HPA WILL DEVELOP...THOUGH THERE IS SOME QUESTION WHERE ITS
NOSE WILL BE FOCUSED. MUCAPE OVER 1000 J/KG AND EFFECTIVE BULK WIND
SHEAR OF 40+ KTS MAY YIELD SOME HAIL THREAT FROM ELEVATED STORMS BY
LATE WEDNESDAY NIGHT.

MID TERM...THURSDAY THROUGH FRIDAY NIGHT...THE UPPER PATTERN WILL
TRANSITION TO SWRLY FLOW ALOFT LEADING TO AN ACTIVE THURSDAY NIGHT
AND FRIDAY NIGHT. FOR THURSDAY...MOISTURE WILL BEGIN TO POOL ALONG
AND NORTH OF A WARM FRONT OVR SRN NEBRASKA. SURFACE DEW POINTS WILL
REACH THE LOWER TO MID 60S THURSDAY AFTERNOON THANKS TO
STRENGTHENING EASTERLY FLOW. A APPROACHING SHORTWAVE WILL INITIATE
THUNDERSTORMS OFF TO THE WEST THURSDAY AFTERNOON WHERE LAPSE RATES
REMAIN STEEP. ACTIVITY WILL MOVE EAST AND CONGEAL INTO A LARGE
COMPLEX THURSDAY NIGHT...WITH HEAVY RAIN BEING A THREAT OVERNIGHT.
IN THE INTERIM...LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREAT AS LOW LEVEL HELICITY AND LOW LEVEL DIRECTIONAL SHEAR IS
MARGINAL THURSDAY AFTERNOON AND EVENING. BULK SHEAR WEAKENS SOME FOR
FRIDAY...WHICH WILL MARGINALIZE THE SEVERE THREAT SOME.
HOWEVER...THE THREAT FOR HEAVY RAIN WILL REMAIN AS ABUNDANT LOW
LEVEL MOISTURE REMAINS IN PLACE. FOR TEMPERATURES BEYOND
THURSDAY...TRIED TO GO WITH THE COOLER END OF GUIDANCE BASED ON
EASTERLY FLOW AND EXPECTED CLOUD COVER.

LONG TERM...SATURDAY THROUGH TUESDAY...SWRLY FLOW WILL CONTINUE IN
THE MID AND UPPER LEVELS THROUGH AT LEAST SUNDAY...BEFORE AN UPPER
LEVEL LOW CLOSES OFF OVER THE NRN PLAINS. THE MODELS INITIALLY HAD
DECENT AGREEMENT WITH THE LOCATION OF THIS FEATURE EARLY NEXT
WEEK...ONLY TO DIVERGE WITH THE LATEST RUNS THIS MORNING. MAIN
THINKING HERE IS A: THE GFS FCST IS TOO FAST EXITING THE LOW...AND
B: THE ECMWF MAY BE TOO FAR NORTH...SO A COMPROMISE BETWEEN THE TWO
WAS UTILIZED. NONE THE LESS...THE FORECAST WILL MIRED IN SWRLY FLOW
ALOFT THROUGH SUNDAY NIGHT...LEADING TO AN ACTIVE PATTERN. A FRONTAL
BOUNDARY WILL STALL JUST OFF TO THE SOUTH OF THE CWA OVER THE NEXT
SEVERAL DAYS...ALLOWING ABUNDANT LOW LEVEL MOISTURE TO POOL ACROSS
SRN AND CENTRAL NEBRASKA. SURFACE DEW POINTS IN THE 60S TO LOWER
70S...WILL PUSH SB CAPES TO 3000 TO 5000 J/KG FRIDAY THROUGH SUNDAY.
BULK SHEAR WEAKENS SOME FOR FRIDAY AND SATURDAY...SO THE SEVERE
THREAT WILL BE MARGINALIZED SOMEWHAT. HOWEVER...WITH PW'S WELL OVER
AN INCH...HEAVY RAIN WILL BE A THREAT. FOR SUNDAY...THE THREAT FOR
SEVERE WEATHER WILL INCREASE AS A STRONG JET CROSSES THE ROCKIES AND
BULK SHEAR INCREASES TO 40 TO 60KTS. ATTM...THE MAIN THREAT WILL BE IN
THE CENTRAL AND EASTERN CWA WHERE SURFACE DEW POINTS INCREASE INTO
THE LOW 70S. FURTHER WEST...THERE IS A HINT OF DRIER AIR INTRUDING
FROM THE WEST SUNDAY. OF COURSE...THIS WILL BE DEPENDENT ON THE
UPPER LEVEL LOW TRACKING ACROSS THE DAKOTAS SUNDAY NIGHT. WITH THE
MODELS SLOWING DOWN THE UPPER LOWS EXIT A BIT...THE SEVERE THREAT
MAY ENCOMPASS THE WESTERN CWA AND LINGER INTO MONDAY. BY
TUESDAY...DRIER CONDITIONS ARE POSSIBLE AS THE UPPER LEVEL LOW
TRACKS INTO THE UPPER MIDWEST.

&&

.AVIATION...

SCATTERED THUNDERSTORMS WILL OCCUR OVER NORTH CENTRAL NEBRASKA THRU
ABOUT 03 UTC THIS EVENING. OUTSIDE OF THE STORMS AND BEYOND 03 UTC
WE EXPECT VFR CONDITIONS OVER THE ENTIRE AREA TONIGHT AND WEDNESDAY.
WINDS WILL BECOME LIGHT TONIGHT...AND WILL REMAIN BELOW 12 KTS OVER
MOST OF THE AREA WEDNESDAY...EXCEPT PERHAPS IN NORTH CENTRAL NEB.

&&

.HYDROLOGY...

FLOOD WARNINGS REMAIN IN EFFECT UNTIL FURTHER NOTICE FOR THE NORTH
PLATTE RIVER AT LISCO...LEWELLEN...AND NORTH PLATTE...AND FOR THE
PLATTE RIVER AT BRADY. ONLY MINOR FLUCTUATIONS ARE EXPECTED IN THE
RIVER STAGES AT THESE LOCATIONS FOR THE NEXT SEVERAL DAYS SINCE THE
RESERVOIR RELEASES ARE EXPECTED TO STAY NEARLY STEADY FOR NOW.

&&
.LBF WATCHES/WARNINGS/ADVISORIES...NONE

AVIATION...HYDROLOGY...AND SHORT TERM...SCHULTZ
SYNOPSIS...MID AND LONG TERM...BUTTLER
Hazardous weather outlook, Jun 14, 2:34 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
334 PM CDT TUE JUN 14 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-152045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
334 PM CDT TUE JUN 14 2011 /234 PM MDT TUE JUN 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL OCCUR IN NORTH CENTRAL NEBRASKA INTO
THE EVENING. ISOLATED SEVERE STORMS ARE POSSIBLE.

FLOODING WILL CONTINUE THROUGH THE SUMMER ALONG THE NORTH PLATTE
RIVER AND ON THE PLATTE RIVER AT BRADY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED FROM LATE WEDNESDAY
NIGHT THROUGH MONDAY. SOME OF THE STORMS WILL LIKELY BE SEVERE AS
A WARM AND HUMID AIR MASS REMAINS IN PLACE ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CJS

In the hours before

Local storm report, Jun 14, 11:45 AM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1245 PM CDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             38 S CODY               42.39N 101.25W
06/13/2011  E2.75 INCH       CHERRY             NE   PUBLIC

&&

CBUTTLER
Local storm report, Jun 14, 12:11 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
111 PM CDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             36 S CODY               42.42N 101.25W
06/13/2011  E1.00 INCH       CHERRY             NE   PUBLIC

&&

CBUTTLER
Local storm report, Jun 14, 12:14 PM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
114 PM CDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             30 S MERRIMAN           42.49N 101.70W
06/13/2011  E0.88 INCH       CHERRY             NE   PUBLIC

&&

CBUTTLER

The radar

The North Platte radar (KLNX), 103 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Rock

When
June 14, 3:11 PM CST
Where
Rock County, 7.67 mi S of Bassett
Measured
0.88 in hail
Reported by
Public
Coordinates
42.470, -99.540

Hail, Rock

When
June 14, 3:16 PM CST
Where
Rock County, 9.24 mi SSW of Bassett
Measured
0.88 in hail
Reported by
Public
Coordinates
42.460, -99.600

Hail, Rock

When
June 14, 3:25 PM CST
Where
Rock County, 2.04 mi W of Bassett
Measured
0.88 in hail
Reported by
Public
Coordinates
42.580, -99.560

Funnel Cloud, Brown

When
June 14, 3:29 PM CST
Where
Brown County, 2.55 mi W of Ainsworth
Reported by
Public
Coordinates
42.550, -99.900

Public reported a funnel cloud 2 miles west of Ainsworth.

Hail, Rock

When
June 14, 3:33 PM CST
Where
Rock County, 2.04 mi W of Bassett
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.580, -99.560

Rock county sheriffs department reported marble to golf ball sized hail.

Hail, Boyd

When
June 14, 4:20 PM CST
Where
Boyd County, 3.33 mi WNW of Naper
Measured
0.88 in hail
Reported by
Public
Coordinates
42.990, -99.140

Hail, Boyd

When
June 14, 4:25 PM CST
Where
Boyd County, 1.22 mi SW of Naper
Measured
0.75 in hail
Reported by
Public
Coordinates
42.960, -99.100

Hail, Boyd

When
June 14, 4:25 PM CST
Where
Boyd County, 2.31 mi SSW of Naper
Measured
0.88 in hail
Reported by
Public
Coordinates
42.940, -99.100

Hail, Boyd

When
June 14, 4:30 PM CST
Where
Boyd County, 2.94 mi SSE of Naper
Measured
0.75 in hail
Reported by
Public
Coordinates
42.930, -99.060

Hail, Holt

When
June 14, 5:20 PM CST
Where
Holt County, 4.59 mi ENE of Amelia
Measured
0.75 in hail
Reported by
Public
Coordinates
42.260, -98.820

Hail, Holt

When
June 14, 5:20 PM CST
Where
Holt County, 4.15 mi N of Chambers
Measured
0.88 in hail
Reported by
Public
Coordinates
42.260, -98.750

Hail, Custer

When
June 14, 6:08 PM CST
Where
Custer County, Ansley
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
41.280, -99.380

Custer county emergency manager reported numerous home windows broken in Ansley from large jagged hail, along with trees stripped of foliage.

Hail, Custer

When
June 14, 6:11 PM CST
Where
Custer County, Ansley
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.280, -99.380

The ground was almost covered white with hail pea to half dollar sized.

Hail, Custer

When
June 14, 6:13 PM CST
Where
Custer County, 2.76 mi N of Ansley
Measured
1.75 in hail
Reported by
Public
Coordinates
41.320, -99.380

Public reported quarter to golf ball sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308303, 308302, 308304, 308300, 308301, 308305, 308306, 308307, 308308, 308309, 308310, 308313, 308312, 308311.